Nail changes in female pemphigus vulgaris patients on immunosuppressive therapy

2Citations
Citations of this article
5Readers
Mendeley users who have this article in their library.

Abstract

Background: Pemphigus vulgaris (PV) patients receiving immunosuppressive therapy may develop nail alterations resulting from infection, skin disorder, or drug regimen. Objective: This study aims to describe nail changes in PV female patients receiving immunosuppressive therapy and to report the frequency of associated fungal and bacterial growth in the patients' nails. Methods: Twenty-five female PV patients who had at least one acquired finger or toenail abnormality and had been administered at least one immunosuppressive drug were included in the study. Nail alterations were re- corded. Nail scrapings were collected from abnormal nails for fungal and bacterial examination. Results: Positive fungal and bacterial cultures were detected in 20 (80%) of patients' nail samples. Five patients reported nail alterations coinciding with disease onset, whereas 13 reported nail changes after administration of immunosuppressive therapy. Limitations: Lack of a control group (patients on similar immunosuppressive medications for conditions other than PV) which would have further supported the findings demonstrated in this observational study. Conclusion: Nail abnormalities in severe PV patients are frequently associated with fungal and bacterial growth. Immunosuppressive therapy potentially initiates such changes.

Cite

CITATION STYLE

APA

El-Komy, M. M., Abdel Halim, D. M., Samir, N., Hegazy, R. A., Gawdat, H. I., & Shoeb, S. A. (2015). Nail changes in female pemphigus vulgaris patients on immunosuppressive therapy. International Journal of Women’s Dermatology, 1(2), 82–84. https://doi.org/10.1016/j.ijwd.2015.01.005

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free